Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 6, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 22, 2010, 7:36 PM MDT for Cherry County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2010, 7:36 PM MDT (01:36 UTC)
- Expired
- May 22, 2010, 8:15 PM MDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3098 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1961 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 27.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:39 PM MDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 22, 2:39 PM MDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 339 PM CDT SAT MAY 22 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. MAIN CONCERN FOR THIS PERIOD WILL BE THE THREAT FOR SEVERE TSTM ACTIVITY. CONDITIONS VERY UNSTABLE ALONG AND EAST OF A DRY LINE WHICH EXTENDS FROM ROUGHLY VALENTINE TO JUST EAST OF MCCOOK. HAS BEEN A FEW CU DEVELOPING FROM EASTERN LINCOLN UP THOUGH CUSTER COUNTY JUST EAST OF THE DRY LINE. SFC BASED CAPES APPROACHING 5000J/KG IN THIS AREA...BUT CAP STILL EVIDENT ON LBF SPECIAL 20Z SOUNDING. LOCALLY RUN WRF MODEL DOES STILL HINT AT CONVECTION DEVELOPING IN EASTERN LINCOLN THOUGH CUSTER COUNTIES...AND UP TOWARDS ONEILL. WILL CONTINUE TO MONITOR. ANOTHER POTENTIAL FOCUS FOR STORMS WILL BE THE COLD FRONT MARCHING EAST ACROSS THE AREA MID TO LATE EVENING. THE DRY LINE WILL RETREAT WESTWARD INTO WESTERN NEB EARLY THIS EVENING...AND HAVE SOME DECENT CONVERGENCE ALONG THE BOUNDARY...AND CANNOT COMPLETELY IGNORE THE THREAT FOR CONVECTIVE DEVELOPMENT ALONG THE BOUNDARY. SUNDAY...MORE POTENTIAL FOR STORMS...ESPECIALLY BY SUNDAY EVENING. ALL MODELS INDICATE THE COLD FRONT WHICH MOVES THROUGH SATURDAY NIGHT WILL STALL ACROSS KS SUNDAY MORNING...AND THEN LIFT NORTH INTO SOUTHERN NEB VERY LATE SUNDAY AFTERNOON. TWO SCENARIOS POSSIBLE FOR SUNDAY...1) SFC BASED STORMS DEVELOPING JUST NORTH OF THE WARM FRONT ACROSS THE FAR SOUTHERN SECTIONS OF SOUTHWEST NEB DURING THE LATE AFTERNOON...AND 2) ELEVATED STORMS DEVELOPING NORTH OF THE BOUNDARY ACROSS NEARLY ALL OF WESTERN AND CENTRAL NEB FROM MID EVENING ONWARD. SPC HAS EXPANDED THE SLIGHT RISK NORTHWARD SUNDAY TO INCLUDE ALL OF WESTERN AND NORTH CENTRAL NEB. SUNDAY NIGHT...GOOD WAA AND MOISTURE ADVECTION INTO THE AREA AS WARM FRONT LIFTS NORTH THROUGH THE AREA. TSTMS SEEM LIKE A GOOD BET...WITH SFC BASED STORMS... POSSIBLE SEVERE...DURING THE EVENING ALONG AND SOUTH OF I-80 INVOF THE NORTHWARD MOVING WARM FRONT. STORMS FURTHER NORTH WILL BE MORE ELEVATED...BUT STILL COULD CONTAIN A SEVERE HAIL THREAT. .LONG TERM...MONDAY THROUGH SATURDAY... A SIGNIFICANT S/W IS SET TO EJECT RAPIDLY NE ACROSS THE NRN PLAINS MONDAY. AFTER THAT...00Z AND 12Z DETERMINISTIC AND ENSEMBLE GUIDANCE STRONGLY SUGGESTS THAT FLOW ALOFT RETROGRADES WITH 500-HPA RIDGING TAKING HOLD OVER THE HIGH PLAINS THRU AT LEAST SAT DOWNSTREAM OF PERSISTENT PACIFIC NW TROUGHING. RICH MOISTURE WILL REMAIN IN PLACE ON SOUTHERLY FLOW /INTERRUPTED ONLY BRIEFLY ON TUE/...BUT THUNDER CHANCES WILL DIMINISH TO CLIMO VALUES STARTING THU AS THE UPPER JET SHIFTS TO THE NW. THIS MEANS THE FCST IS A DRY ONE THU-SAT. MONDAY...A 110 KT JET STREAK SHIFTS NNE ACROSS THE HIGH PLAINS WITH SIGNIFICANT CYCLOGENESIS INDUCING A STOUT 45-55KT LLJ. MERIDIONAL FLOW RESULTS IN DEEP UNIDIRECTIONAL WIND PROFILES...WHICH KEEPS RICH MOISTURE IN PLACE BENEATH STEEP MID LVL LAPSE RATES. MLCAPE VALUES ARE FCST AROUND 2000 J/KG WITH MINIMAL MLCIN AND 0-6KM BULK SHEAR OF 45-55KTS...SO AN ACTIVE SEVERE EVENT COULD BE IN STORE. DEEP LAYER SHEAR VECTORS ARE ORIENTED NEARLY PARALLEL THE SFC FRONT...AND GIVEN THE LACK OF APPRECIABLE CAPPING...QUICK UPSCALE GROWTH INTO LINEAR SEGMENTS OR CLUSTERS MAY OCCUR. HOWEVER...THERE/S CERTAINLY AT LEAST SOME POTENTIAL FOR SUPERCELLS...AND THE STRONG WINDS OFF THE DECK DO RESULT IN SIGNIFICANT 0-1-KM BULK SHEAR...SO ALL MODES OF SEVERE ARE POSSIBLE. POPS WERE INCREASED INTO THE HIGH CHANCE CATEGORY IN THIS PERIOD GIVEN CONSENSUS AMONG 12Z MODEL QPF PROGS. TUESDAY-WEDNESDAY...BRIEF LOW LVL STABILIZATION IN THE WAKE OF THE FROPA MAY MAKE TUE A DRY DAY...BUT A WEAK LLJ SHIFTS THE INSTABILITY AXIS BACK NWD TUE NIGHT. MODELS KEEP THE MOIST AXIS UNCAPPED WED SO POPS WERE LINGERED RIGHT INTO THAT PERIOD...BUT FLOW ALOFT WEAKENS SUBSTANTIALLY SO THE SEVERE THREAT WILL BE ON THE WAY DOWN. THURSDAY-SATURDAY...RICH MOISTURE WILL REMAIN IN PLACE WITH SFC TD/S LIKELY IN THE LOWER/MIDDLE 60S F. IN THESE CASES...MODELS TYPICALLY OVERESTIMATE DIURNAL COOLING...WHICH APPEARS TO THE BE CASE WITH THE 00Z AND 12Z SOLUTIONS. SO...WE HAVE TRENDED MIN TEMPS UP TOWARD THE EXPECTED TD/S...BUT ONLY NUDGED MAX TEMPS TOWARD THE 12Z MODELS. && .AVIATION... VFR CONDITIONS WILL PREVAIL OVER MOST OF WESTERN AND NORTH CENTRAL NE THRU 18Z SUNDAY. HOWEVER...THE PASSAGE OF A DRYLINE AND COLD FRONT DOES YIELD A LOW PROBABILITY OF TSRA THROUGH 06 UTC...MOSTLY ALONG AND EAST OF HIGHWAY 83. THE RISK IS TOO MINIMAL TO EXPLICITLY MENTION IN THE LBF OR VTN TAFS. THERE/S THEN SOME RISK OF VFR OR MVFR CIGS DEVELOPING AFTER 06 UTC AS THE FRONT SHIFTS SOUTHEAST... BUT THAT TOO IS A LOW CONFIDENCE SCENARIO. THE CHANCES OF THOSE CIGS OCCURRING WOULD INCREASE A BIT IF MORE TSRA THAN EXPECTED DEVELOP... WHICH WOULD BOTH PUSH THE FRONT THROUGH MORE QUICKLY AND TEND TO INCREASE MOISTURE IN THE FRONT ALOFT. && .HYDROLOGY... THE NORTH PLATTE RIVER REMAINS HIGH FROM THE STATE LINE DOWNSTREAM TO LAKE MCCONAUGHY. LISCO AND LEWELLEN WILL LIKELY CREST BY SUNDAY AFTERNOON. SINCE NO HEAVY RAIN IS EXPECTED OVER THOSE SITES THE NEXT 24 HRS...LEWELLEN MAY CREST JUST BELOW FLOOD STAGE...BUT THE WARNING WILL BE CONTINUED WITH A RANGE OF CRESTS FROM 7.3 TO 7.5 PROVIDED. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TAYLOR LONG TERM/AVIATION/HYDROLOGY...SCHULTZ
Hazardous weather outlook, May 22, 3:04 PM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 404 PM CDT SAT MAY 22 2010 NEZ004>010-022>029-035>038-056>059-069>071-094-232115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 404 PM CDT SAT MAY 22 2010 /304 PM MDT SAT MAY 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY ALONG AND NORTH OF HIGHWAY TWO. THE AIR MASS IS VERY UNSTABLE BUT A WARM LAYER OF AIR ABOVE THE GROUND WILL LIKELY PREVENT MOST IF NOT ALL THUNDERSTORM ACTIVITY. IF ANY STORMS DO DEVELOP THOUGH...THEY WILL LIKELY BE SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY EVENING AND SUNDAY NIGHT AS A WARM FRONT MOVES NORTH ACROSS THE AREA. THE PRIMARY THREAT WILL BE IN THE FORM OF LARGE HAIL...AND LIKELY ALONG AND EAST OF HIGHWAY 83. MONDAY AND MONDAY EVENING WILL PRESENT ANOTHER THREAT OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT BUT ISOLATED TORNADOES ARE ALSO POSSIBLE AS A COLD FRONT MOVES EAST ACROSS WESTERN NEBRASKA. STRONG SOUTH WINDS OVER 30 MPH MAY ALSO REQUIRE A WIND ADVISORY ON MONDAY AHEAD OF THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION COULD BE REQUIRED THIS EVENING. SPOTTER ACTIVATION IS MORE LIKELY SUNDAY NIGHT AND MONDAY. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE SCHULTZ
In the hours before
Special weather statement, May 22, 7:06 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 806 PM CDT SAT MAY 22 2010 NEZ005-094-230130- EASTERN CHERRY NE-WESTERN CHERRY NE- 806 PM CDT SAT MAY 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 830 PM CDT/730 PM MDT/... AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CROOKSTON...OR 8 MILES NORTHWEST OF VALENTINE...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RURAL AREAS NORTHEAST OF CROOKSTON AND LOCATIONS NORTHWEST OF VALENTINE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BUTTLER
Local storm report, May 22, 7:15 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
815 PM CDT SAT MAY 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 8 NNW VALENTINE 42.98N 100.61W
05/22/2010 E0.88 INCH CHERRY NE PUBLIC
THE PUBLIC REPORTED NICKEL SIZE HAIL FROM THE STORM AT
APPROXIMATELY 805 PM CDT.
&&
SJACOBSSpecial weather statement, May 22, 7:30 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 830 PM CDT SAT MAY 22 2010 NEZ005-094-230215- EASTERN CHERRY NE-WESTERN CHERRY NE- 830 PM CDT SAT MAY 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL 915 PM CDT/815 PM MDT/... AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MERRITT RESERVOIR DAM...OR 21 MILES SOUTHWEST OF VALENTINE...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HIGHWAY 97 CROSSING THE NIOBRARA RIVER AROUND 855 PM CDT. CROOKSTON AROUND 900 PM CDT. VALENTINE AROUND 910 PM CDT. HIGHWAY 83 MILE MARKER 220 AROUND 915 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TLK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:12 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 48 min |
| May 22, 8:30 PM MDT | Tornado Warning | LBF | Keya Paha | 45 min |
| May 22, 9:14 PM MDT | Tornado Warning | LBF | Boyd, Holt, Keya Paha | 46 min |
| May 23, 11:39 AM MDT | High Wind Watch | LBF | Arthur, Chase, Cherry, Deuel, Frontier, Garden and 10 more | 15 hr |
| May 23, 11:39 AM MDT | Wind Advisory | LBF | Blaine, Boyd, Brown, Custer, Frontier, Garfield and 5 more | 33 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.